print
gohome
Rx for Readers
JUDY SIEGEL-ITZKOVICH
12/06/2007
New drugs, such as Acomplia, that claim to help people lose weight are coming on the market.
New drugs, such as Acomplia, that claim to help people lose weight are coming on the market. If one is overweight or obese, it is worth taking these drugs even though they are not in the basket of health services provided by one's health fund? - E.R., Jerusalem Dr. Gal Dubnov-Raz, a sports medicine specialist at Hadassah University Medical Center in Jerusalem, comments: It is well known that without treatment, obesity is a lifelong and progressive condition and must be viewed in that light. Because this condition arises from an imbalance between energy intake and expenditure mostly due to our Westernized lifestyle (intake of calories by eating versus expending them with physical activity), it should be dealt with that way - by correcting this imbalance. Several "weight loss" medications, acting through different mechanisms, exist, but none corrects the obese person's underlying thought process and everyday behaviors. The amount of weight loss attributed to using these drugs is only a few kilograms, and nearly all studies used these drugs in addition to lifestyle modification. Therefore, these drugs are not a substitute for physical activity. Medications have side effects, sometimes significant ones. In medicine, we always weigh the risks and benefits of treatment. By lifestyle modification, the obese person enjoys many additional benefits of physical activity, fitness and a proper diet, all of which can protect him from numerous chronic diseases for many years. Simultaneously; there is no realistic risk here, hence a huge cost-benefit ratio. By using a "weight loss" medication, one benefits only from the few extra kilos shed, while putting oneself at risk for adverse effects and spending extra money - without reaping any additional health benefits in other systems of the body. And the effects of "weight loss" medications over the long term are yet unknown. The take-home message is: There are no shortcuts. Eat less and exercise more. I am 65-year-old man and have been taking atorvastatin (Lipitor) 40 mg. daily for a number of years. This has kept my cholesterol at a good level, but I suffer side effects such as joint and muscle pains, weakness, insomnia and other minor problems that may or may not not be the cause, as I am also on beta blockers, calcium blockers, ace inhibitors, furosemide and alfuzosin. My general practitioner says that I should put up with side effects as the benefits outweigh the problems. Is this the case or could I try something else that is as good but with fewer side effects? - P.S., Leeds, UK Prof. Jeff Aronson, clinical pharmacologist, at Oxford University's University department of primary health care, comments: This is a complicated question, with too little specific information for a definitive answer, but a few pointers may help. There is undoubted long-term benefit in lowering the serum cholesterol concentration with a statin such as Lipitor, as it can prevent or delay strokes and heart attacks. The other drugs you mention will bring their own symptomatic benefits and some may also bring long-term (life-prolonging) benefits. Whether the benefits are worth the unwanted symptoms that you are experiencing is for you to decide, based on the information that your doctor gives you. The symptoms that you describe may or may not be due to the medicines that you are taking. Some of them may be associated with the conditions being treated. The atorvastatin may be causing the muscle pains. If so, other statins will probably do the same, but a newer drug, ezetimibe, may not and might be worth trying. It lowers the cholesterol, although its long-term benefits have not been studied in the way that those of the statins have. The beta-blocker may be causing the sleep disturbance. Different beta-blockers have different effects of this sort and you could discuss changing the beta-blocker. Weakness could be due to atorvastatin or a beta-blocker, or it could be due to potassium depletion due to furosemide, which is worth checking. Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.
print gohome
JPost.com: Arab-Israeli Conflict | Israel News | Diaspora | Middle East | Opinion | Premium | Blogs | Not Just News | Edition Francaise | Green Israel

Copyright © 2014 Jpost Inc. All rights reserved • Terms of UsePrivacy Policy